Part 1 of 2. F. T. Fraunfelder, MD Portland, Ore., Stan Herrin, Ed.in Chief
Reprinted with permission from Review of Ophthalmology. Kristine Morrell, Managing Editor, firstname.lastname@example.org
When a patient presents with an unexpected sign or symptom, this review of the top 100 systemic medications and their reported side effects may be helpful.
A middle-age breast cancer patient displays unusual tiny yellow lesions in the macula. An elderly heart patient who recently switched anti-hyperensive agents suddenly finds it difficult to keep his eyes open. A teenager being treated for acne complains of blurry vision. How do you decide whether the signs and symptoms represent a disease process or a side effect of a systemic medication?
Though drawing a line from an ocular sign or symptom to a specific systemic medication is never easy, the brief reference that follows this page may offer some help. To compile it, we combined the top 100 most prescribed systemic medications as reported in the May, 1997 issue of Med Ad News with the data we have on file here at the National Registry of Drug-Induced Ocular Side Effects. The side-effect information is condensed from a comprehensive reference called Drug Induced Ocular Side Effects, published by Williams and Wilkins. A guide to side effects of the most popular ocular pharmaceuticals will appear in an upcoming issue. As you use this reference, please keep two things in mind. First, it is quite difficult to establish concrete cause and effect relationships between systemic medications and ocular side effects. Causation is very difficult to prove within scientific parameters, and funding for research on the subject is scarce. Our information is based more on reports from physicians around the world than on well-controlled scientific studies.
Second, please remember that the National Registry of Drug-Induced Ocular Side Effects is a work in progress that requires the contributions of all of ophthalmology. If you suspect that a systemic or topical ophthalmic medication is responsible for an ocular side effect, please report it to Joan Randall, Associate Director, National Registry of Drug-Induced Ocular Side Effects, Casey Eye Institute, Oregon Health Sciences University, 3375 S.W. Terwilliger Blvd., Portland, OR 97201-4197. Voice: (503) 494-5686. Fax: (503) 494-6864.
Dr. Fraunfelder, the Chairman of the Casey Eye Institute, is the author of Drug Induced Ocular Side Effects, published by Williams & Wilkins.
Fig. 1: Several systemic drugs can unmask the signs of myasthenia gravis, including Tenormin, Toprol XL, and Unasyn.
Fig. 2: Lupron and Synthroid can trigger the signs of pseudotumor cerebri, especially in young children.